Someone is actually paying attention to a pattern of progressive worsening of dry eye caused by Botox in some patients, and suggesting doctors:
a) get PROACTIVE about detecting any dry eye symptoms in patients early on, and
b) if confirmed, prevent longer term harm by QUITTING or delaying injections.
Now exactly how often do we see anybody suggesting that kind of approach to dealing with the possibility of dry eye caused by a lucrative elective ophthalmic procedure of any kind in a peer-reviewed journal? I'll leave you to speculate on the parallels, sigh.
And hallelujah, the entire text of the study is free. Thank you, Hawaii Journal of Medicine & Public Health.
CONCLUSION: Dry eye syndrome of varying severity may develop when BTX-A is repeatedly injected into the lateral canthal region for aesthetic correction of crow's feet. Early suspicion of this condition is suggested by subtle eye irritation, foreign body sensation, and epiphora. If BTX-A injections are continued, worsening of the manifestations may take place (Figure 1). These manifestations seem to be due to orbicularis oculi muscle weakness and may become worse and possibly persistent if BTX-A injection is not delayed or discontinued. Our clinical experience indicates that inquiry for the presence of any dry eye symptoms as well as routine snap-back and distraction tests prior to BTX-A injections help early detection of this condition and therefore we recommend their use. When conservative management of dry eye syndrome due to BTX-A injection over a period of 6 to 12 months fails, we have had success in resolving it by performing musculoplasty as shown in .
Hawaii J Med Public Health. 2012 May;71(5):120-3.
Department of Surgery, John A. Burns School of Medicine, University of Hawai'i, Honolulu, HI.